Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Tucson, AZ

June 16, 20206 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 16, 2020, 3:10 PM MST for 6 counties in Arizona. It took effect at Jun 17, 2020, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 3:10 PM MST (22:10 UTC)
In effect from
Jun 17, 2020, 10:00 AM MST
Expired
Jun 17, 2020, 8:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2911 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS85 KTWC 162210
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
310 PM MST Tue Jun 16 2020

AZZ150-171200-
/O.NEW.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
/O.CON.KTWC.FW.W.0005.000000T0000Z-200617T0200Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-
310 PM MST Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 150...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH TO
EXTREME FIRE DANGER...

The National Weather Service in Tucson has issued a Red Flag 
Warning, which is in effect from 10 AM to 8 PM MST Wednesday.

* AFFECTED AREA...Fire weather zone 150, including the Tohono
  O'odham Nation and far western Pima county today. All of zone
  150 Wednesday, primarily for ridges. 

* TIMING...1 PM this afternoon through 7 PM MST this evening. 10
  AM through 8 PM Wednesday. 

* WINDS...Southwest winds of 15 to 25 mph with gusts to 35 mph
  today and Wednesday except 20 to 25 mph with gusts to 40 mph
  across ridges on Wednesday. 

* RELATIVE HUMIDITY...Humidity levels 6 to 10 percent this
  afternoon and Wednesday afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to develop. A combination of strong winds...low
relative humidity...and dry vegetation will create the potential
for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151>153-171200-
/O.NEW.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
310 PM MST Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH TO
EXTREME FIRE DANGER ZONES 150, 151, 152 AND 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM MST Wednesday. 

* AFFECTED AREA...Fire weather zones 150, 151, 152, and 153,
  primarily for ridges and areas favoring a southwest wind. 

* TIMING...From 10 am through 8 pm in the evening. Winds on the
  ridges will start earliest and end later than in the valley
  areas. 

* WINDS...15 to 25 mph with gusts to 35 mph in the valleys and 20
  to 25 mph with gusts to 40 mph across the ridges. 

* RELATIVE HUMIDITY...Dropping below 15 percent by 10 am and
  bottoming out at 6 to 10 percent in the valleys and 9 to 14
  percent higher elevations. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
210 
WWUS85 KTWC 170208
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
708 PM MST Tue Jun 16 2020


AZZ150-171200-
/O.EXP.KTWC.FW.W.0005.000000T0000Z-200617T0200Z/
/O.CON.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-
708 PM MST Tue Jun 16 2020

...A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
WEDNESDAY FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONE 150... 
...THE RED FLAG WARNING THAT WAS IN EFFECT THROUGH 7 PM THIS 
EVENING FOR MUCH OF ZONE 150 HAS NOW EXPIRED...

* AFFECTED AREA...All of fire weather zone 150, primarily for 
  ridges. 

* TIMING...10 AM Wednesday morning through 8 PM Wednesday. 

* WINDS...Southwest winds of 15 to 25 mph with gusts to 35 mph
  Wednesday except 20 to 25 mph with gusts to 40 mph across ridges.

* RELATIVE HUMIDITY...Humidity levels 6 to 10 percent Wednesday 
  afternoon.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151>153-171200-
/O.CON.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
708 PM MST Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
WEDNESDAY FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH TO EXTREME FIRE DANGER ZONES 150, 151, 152 AND 153...

* AFFECTED AREA...Fire weather zones 150, 151, 152, and 153, 
  primarily for ridges and areas favoring a southwest wind. 

* TIMING...From 10 am through 8 pm in the evening. Winds on the 
  ridges will start earliest and end later than in the valley 
  areas.

* WINDS...15 to 25 mph with gusts to 35 mph in the valleys and
  20 to 25 mph with gusts to 40 mph across the ridges. 

* RELATIVE HUMIDITY...Dropping below 15 percent by 10 am and 
  bottoming out at 6 to 10 percent in the valleys and 9 to 14 
  percent higher elevations.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
045 
WWUS85 KTWC 170947
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
247 AM MST Wed Jun 17 2020

AZZ150>153-180300-
/O.CON.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
247 AM MST Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE
HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER ZONES 150, 151,
152 AND 153...

* AFFECTED AREA...All of Southeast Arizona including fire weather
  zones 150, 151, 152, and 153, especially ridges and those areas
  favoring a southwest wind. 

* TIMING...The Red Flag Warning is from 10 am this morning through
  8 pm this evening. 

* WINDS...15 to 25 mph with gusts to 35 mph in the valleys and 
  20 to 25 mph with gusts to 40 mph across the ridges.

* RELATIVE HUMIDITY...Dropping below 15 percent by 10 am and
  bottoming out at 6 to 10 percent in the valleys, and 7 to 12 
  percent higher elevations.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
919 
WWUS85 KTWC 180312
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
812 PM MST Wed Jun 17 2020

AZZ150>153-180415-
/O.EXP.KTWC.FW.W.0006.000000T0000Z-200618T0300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
812 PM MST Wed Jun 17 2020

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 150, 151, 
152, AND 153...

The Red Flag Warning has been allowed to expire. Winds have
started to diminish across southeast Arizona. Although poor 
relative humidity recoveries will occur overnight, reduced wind
speeds should lessen fire impacts across much of the area. Gusty
winds are forecast to return Thursday afternoon, but speeds are
expected to remain below Red Flag Warning criteria.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 16, 3:21 AM MST, 11 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 3:21 AM MST, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
321 AM MST Tue Jun 16 2020

.SYNOPSIS...A chance of showers and thunderstorms again today,
mainly east of Tucson. Breezy at times in the afternoon. Dry the
second half of the week with afternoon highs running a few degrees
above average into early next week.

&&

.DISCUSSION...With the increase in thunderstorms in southeast
Arizona yesterday, outflows have pushed dew points into the 40s
and 50s across all areas from Tucson eastward. Today, the trough
is sharpening once again immediately upstream through the Great
Basin, so we will see a stronger southwesterly and westerly flow
begin to reassert itself today. This will bring a drying trend
from the west, but not before we get in one more afternoon with a
chance of thunderstorms mainly east of Tucson.

By tomorrow afternoon and through the rest of the week, most
residual moisture will be shunted east and south as we take one of
many frequent breaks in the earliest portion of the Monsoon. By
Thursday we will see the trough lifting through the northern
Plains and a high center reconsolidate south of us in western
Mexico with a return of the dominant deep westerlies in between.

Mexico is developing nicely however, and will be primed to provide
a nice moisture field when the pattern comes around for another
shift to southerlies and easterlies. There are some signs of a
significant weakness developing in mid level ensemble height
anomalies around the middle of next week. We'll see if we can get
the ridge to amplify and the flow to weaken enough to allow that
far enough west to bring in more thunderstorms for the end of
next week.

&&

.AVIATION...Valid through 17/12Z.
Isolated -TSRA/-SHRA east of KTUS this afternoon. Brief gusts to
30-40 kts possible with TSRA. Otherwise, west of KTUS SKC-FEW
clouds above 25k ft MSL. Mostly clear this morning, then KTUS
vicinity eastward FEW-OVC decks 10k- 15k ft MSL dissipating later
this evening followed by SKC late tonight/early Wednesday morning.
Surface wind southerly 5 to 10 kts this morning...this afternoon
swly/wly 12-18 kts with gusts to 25 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...For today, southwest winds will ramp up over
central and western Pima county enough to reach Red Flag Criteria,
therefore given that and antecedent conditions there is a Red
Flag warning for much of zone 150. Otherwise, drier air will begin
to move across the area from the west, although scattered
convection is still possible across much of zone 152 during the
afternoon.

Wednesday, breezy and dry conditions are expected across the entire
forecast area, but at this time it looks like we will remain a bit
below critical levels much like the previous few days.  So at this
time it looks like elevated fire weather conditions but generally
below critical so I'm not issuing a headline for Wednesday at this
time.

Beyond that, just hot and dry with more typical June winds through
the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM MST this
evening for AZZ150.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jun 16, 9:53 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
953 AM MST TUE JUN 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 ENE BISBEE            31.42N 109.88W
06/15/2020  E0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

            WIDE SPREAD PENNY SIZE HAIL IN THE VICINITY.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:07 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jun 16, 4:32 PM MSTAreal Flood AdvisoryTWCCochise118 min

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.